Missouri, 2015Hail and Damaging Wind in Missouri, September 17, 2015
September 17, 2015 · NWS EAX · 2 events in 1 county or zone
Several severe thunderstorms developed during the late afternoon and evening hours over northeastern Kansas and moved into northwestern Missouri. The storms produced some damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms developed during the late afternoon and evening hours over northeastern Kansas and moved into northwestern Missouri. The storms produced some damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 17, 2:30 PM CST, 6 hours 58 minutes earlier.
Area forecast discussion, Sep 17, 2:30 PM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU SEP 17 2015
.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 329 PM CDT THU SEP 17 2015
The stage is set for a pretty active period over the next 36-hours
or so...let/s get right to it. Afternoon water vapor imagery showing
the next in a series of Pacific northern stream waves digging through
the Intermountain West...while the subtropical jet shows up quite
nicely as well as eastern Pacific moisture continues to slowly
advance northeast along the northern periphery of a well-entrenched
upper ridge centered over Texas. All day...blended TPW percent of
normal satellite imagery has shown a notable uptick in precipitable
water values...with latest pics suggesting airmass currently in
place is composed of values approaching 200% or normal for this time
of year. Meanwhile closer to the surface...latest surface
observations show main cold front sprawled out from north-central
Kansas into southeastern Nebraska...with airmass south of the
boundary composed of dewpoints in the upper 60s and lower 70s. For
the most part...latest model solutions have support from afternoon
water vapor trends in showing little if any definable shortwaves of
interest that could lead to renewed convective development this
afternoon. This doesn/t mean we/re out of the woods however.
Following sunset...models quickly increase the low-level jet
which should largely remain parallel to the incoming cold front
overnight. Meanwhile to our southwest...models are in excellent
agreement that a secondary sfc low will begin tracking northeast from
the southern High Plains...which in effect will halt any
southeastward progress of the cold front during the early morning
hrs. With lack of any appreciable shortwaves overnight...convection
should largely be supported by warm air advection processes and
convergence in the left exit region of the low-level speed max. As
such...overall concerns for well organized severe weather look low
at this time...and agree with latest SPC Day 1 outlook which keeps
bulk of severe treat off to our north. Despite this...models do
generate convection along the boundary after 00z this evening...which
remains a definite possibility considering the factors listed above.
With such a moist airmass in place...any developing convection will
be capable of heavy downpours and localized flooding cannot be ruled
out.
Main show expected to get underway tomorrow morning as sfc low
continues to creep northeast and aforementioned northern stream wave
approach. The combination of increasing height falls along with
convergence along the boundary will initiate convection during the
morning hours...initially across northern Missouri/far northeast
Kansas...with eventual southeastward progression expected through the
afternoon/evening hrs. With the wave approaching...much better wind
fields will be in place for possible severe convection...with bulk
shear vector orientation supporting possible supercell morphology
during peak heating Friday afternoon. Steep low-level lapse rates and
ample instability aloft will likely support large hail and damaging
winds...however cannot rule out a brief tornado or two especially
along any lingering outflow boundaries remaining in place from
overnight convection. In addition...low-level winds expected to
remain fairly stout through the day which will continue to transport
moist unstable air northward. Couple this with what looks to be a
weak warm front extending east from the northward lifting low
pressure center...organized heavy rainfall cannot be ruled out. Was
tempted to hoist a flash flood watch for areas along/north of the
Missouri Rvr...but have elected to hold off until trends overnight
become a little better established. Clouds from overnight
precipitation may hinder the destabilization process which makes
tomorrow/s forecast highly conditional...and thus of only marginal
confidence. Will allow overnight shift to look at 00z model runs
before making a final decision on any hydro related headlines.
Front to plow through the area Friday night with precip chances
gradually coming to an end from west to east through the early
morning hrs. Drier air will quickly move into the area which will set
the stage for a beautiful early fall weekend.
.LONG TERM...(Friday Evening through Thursday)
Issued at 329 PM CDT THU SEP 17 2015
As the cold front exits the CWA, the upper-level trough will
continue to slide near the Great Lakes region as weak ridging will
develop across the Northern Plains. At the surface, a large surface
high will works its way through northwest Missouri and continue to
build southward through Sunday. Surface temperatures will cool below
seasonal norms behind the cold front through the weekend,
particularly Saturday, with highs expected to top off in the low 70s.
Another deepening trough will settle over northeast Missouri by
Sunday evening. Any resulting convection with this feature looks to
be limited to southern Missouri with the lingering surface high
centered over northern Missouri. Southerly surface flow will return
during the early week with a gradual warm-up expected as a result.
Pressure falls over western Kansas and warm air advection over
western Missouri may result in some overnight precipitation by the
mid-week as the low-level jet increases. Otherwise, conditions will
remain mostly dry with a building ridge in place over the Southern
Plains.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 622 AM CDT THU SEP 17 2015
A conditional threat for convection exists later this evening as well
advertised cold front sags south towards the area. For now...felt
best to maintain a VCTS mention beginning at 4z under the assumption
that updates can be sent if activity initiates beforehand.
Otherwise...largely expect VFR conditions through the period with
precip chances increasing after 15z when main cold front begins
working through the area. Breezy southwest winds with gusts to 28 kts
likely this afternoon before calming down later tonight as decoupling
occurs.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...32
LONG TERM...Welsh
AVIATION...32
Hazardous weather outlook, Sep 17, 4:10 AM CST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 AM CDT THU SEP 17 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
510 AM CDT THU SEP 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT, MAINLY ALONG
AND NORTH OF INTERSTATE 70. THE BEST CHANCE FOR SEVERE WEATHER WILL
BE ALONG AND NORTH OF HWY 36...WHERE GUSTY WINDS AND HEAVY RAIN WILL
BE THE PRIMARY HAZARDS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS
THE ENTIRE FORECAST FOR FRIDAY...MAINLY IN THE EVENING THROUGH THE
OVERNIGHT HOURS. STRONG WINDS AND HEAVY RAIN WILL BE THE PRIMARY
CONCERNS, HOWEVER THERE COULD BE A FEW TORNADOES NEAR THE MISSOURI
AND IOWA BORDER FRIDAY AFTERNOON AND EVENING.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 17, 5:48 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT THU SEP 17 2015
MOZ007-008-016-017-180030-
PUTNAM MO-SULLIVAN MO-ADAIR MO-SCHUYLER MO-
648 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SULLIVAN...SOUTHWESTERN
SCHUYLER...SOUTHEASTERN PUTNAM AND NORTHERN ADAIR COUNTIES UNTIL 730
PM CDT...
AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILAN...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...MILAN...GREEN CITY...NOVINGER...GREENTOP...
GREENCASTLE...POLLOCK...WORTHINGTON AND GREEN CASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN MISSOURI.
LAT...LON 4018 9245 4016 9317 4035 9335 4046 9264
TIME...MOT...LOC 2348Z 266DEG 37KT 4027 9310
MJ
Special weather statement, Sep 17, 6:45 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT THU SEP 17 2015
MOZ002-011-012-180130-
NODAWAY MO-ANDREW MO-HOLT MO-
745 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW...
SOUTHWESTERN NODAWAY AND HOLT COUNTIES UNTIL 830 PM CDT...
AT 745 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR NEAR MOUND CITY...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY...OREGON...MAITLAND...CRAIG...GRAHAM...BIG LAKE...
FORTESCUE AND BIGELOW.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 4025 9542 4021 9499 3995 9500 4006 9541
4007 9539 4010 9540 4012 9539 4013 9540
4014 9543 4017 9545
TIME...MOT...LOC 0045Z 279DEG 23KT 4015 9534
MJSpecial weather statement, Sep 17, 7:37 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT THU SEP 17 2015
MOZ017-180215-
ADAIR MO-
837 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR ADAIR COUNTY UNTIL 915 PM CDT...
AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOVINGER...OR 9 MILES WEST OF KIRKSVILLE...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...NOVINGER...BRASHEAR...GIBBS...MILLARD AND KIRKSVILLE
REGIONAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN MISSOURI.
LAT...LON 4010 9280 4027 9283 4031 9235 4005 9234
TIME...MOT...LOC 0136Z 270DEG 26KT 4018 9276
MJ
Special weather statement, Sep 17, 8:00 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT THU SEP 17 2015
KSZ025-180245-
ATCHISON KS-
900 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 945 PM
CDT...
AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MUSCOTAH...OR NEAR HORTON...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...EFFINGHAM...MUSCOTAH...FARMINGTON...CUMMINGS AND
ARRINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 3956 9557 3956 9524 3965 9516 3963 9510
3962 9510 3962 9505 3958 9507 3958 9511
3954 9511 3953 9510 3943 9516 3942 9557
TIME...MOT...LOC 0159Z 287DEG 23KT 3958 9550
MJSpecial weather statement, Sep 17, 8:30 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
930 PM CDT THU SEP 17 2015
MOZ012-013-180315-
ANDREW MO-DE KALB MO-
930 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREW AND DEKALB
COUNTIES UNTIL 1015 PM CDT...
AT 930 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNION STAR...OR 9 MILES EAST OF SAVANNAH...MOVING EAST AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...UNION STAR...CLARKSDALE...COSBY...AMITY AND HELENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 3996 9427 3976 9436 3980 9460 3982 9460
3982 9477 3999 9470
TIME...MOT...LOC 0230Z 279DEG 26KT 3990 9466
MJSpecial weather statement, Sep 17, 9:02 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 PM CDT THU SEP 17 2015
KSZ025-103-MOZ020-028-180345-
ATCHISON KS-LEAVENWORTH KS-BUCHANAN MO-PLATTE MO-
1002 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEAVENWORTH...
SOUTHEASTERN ATCHISON...NORTHERN PLATTE AND SOUTHERN BUCHANAN
COUNTIES UNTIL 1045 PM CDT...
AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ATCHISON...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...PLATTE CITY...WESTON...EDGERTON...DEARBORN...CAMDEN
POINT...RUSHVILLE...TRACY...LEWIS AND CLARK VILLAGE...DE KALB...
IATAN...FAUCETT...LEWIS AND CLARK VI...BEVERLY AND BEAN LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 14 AND 37.
INTERSTATE 435 BETWEEN MILE MARKERS 30 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 3962 9507 3963 9505 3964 9505 3966 9504
3960 9460 3932 9470 3942 9512
TIME...MOT...LOC 0301Z 281DEG 30KT 3952 9517
MJThunderstorm Wind, Platte
- When
- September 17, 9:28 PM CST
- Where
- Platte County, 1.27 mi ESE of Weston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.410, -94.900
Several trees were knocked onto homes and three intersections were blocked by downed trees.
Hail, Platte
- When
- September 17, 9:30 PM CST
- Where
- Platte County, 1.27 mi ESE of Weston
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.410, -94.900
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in Wisconsin, September 17 to 18, 2015$42,000 · 70 kt wind · 3 events
- Damaging Winds in Illinois, September 17, 2015$30,000 · 2 events
- Flash Flooding in Wisconsin, September 17, 2015$25,000 · 3 events
- Lightning Strike in Wisconsin, September 17, 2015$20,000 · 1 event
- Hail and Damaging Winds in Kansas, September 17 to 18, 20151.5 in hail · 10 events
- Hail in Iowa, September 17, 20151.75 in hail · 9 events
- Hail in Iowa, September 17 to 18, 20151 in hail · 6 events
- Flash Flooding and Hail in Minnesota, September 17, 20151 in hail · 5 events
- Hail in Nebraska, September 17, 20151 in hail · 3 events
- Funnel Clouds in Oregon, September 17, 20152 events
- Flash Flood and Damaging Wind in Illinois, September 17 to 18, 201552 kt wind · 2 events
- Hail in Minnesota, September 17, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602159, 602160.